Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 2, NWS Raleigh, NC

March 7, 2004Edgecombe County, Nash County, Wilson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Mar 7, 2004, 8:51 PM EST for Edgecombe County, Nash County, Wilson County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2004, 8:51 PM EST (01:51 UTC)
Expired
Mar 7, 2004, 9:30 PM EST
In force
39 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

Counties Edgecombe County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 59 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2004-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2004-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 389 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
389 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 080151
SVRRAH
NCC065-127-195-080230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
849 PM EST SUN MAR 7 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN CENTRAL NORTH CAROLINA
  EDGECOMBE COUNTY IN CENTRAL NORTH CAROLINA
  NASH COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 930 PM EST

* AT 849 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CENTRAL NASH COUNTY NEAR SPRING HOPE
  ABOUT 10 MILES SOUTHWEST OF NASHVILLE...MOVING EAST AT 50 MPH.     
  WINDS IN EXCESS OF 58 MPH ARE LIKELY.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...NASHVILLE...TARBORO
  WILSON...SHARPSBURG...AND ELM CITY

LAT...LON 3608 7807 3580 7826 3564 7771 3598 7745

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 8:25 PM EST, 26 minutes earlier.

Area forecast discussion, Mar 7, 8:25 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
825 PM EST SUN MAR 7 2004

.DISCUSSION...
COLD FRONT ROLLING THROUGH ACROSS THE AREA...CAUSING CONSIDERABLE
WIND DAMAGE ALONG WITH SCATTERED THUNDERSTORMS.
UPDATING FOR THIS ACTIVITY. HIGH WIND WARNING FOR ENTIRE CWA.

.PREVIOUS DISCUSSION...
RADAR RETURNS BEGINNING TO SHOW UP ON BLACKSBURG RADAR AND SOME
INTENSIFICATION IN THE SOUTHERN PART OF THE LINE OVER THE PAST FEW
HOURS. MESO ETA MODEL AGREES WITH THIS SCENARIO AND FORECAST
CONTINUED INTENSIFICATION. RAIN REACHING THE GROUND AT CHARLESTON
WEST VIRGINIA IN SPITE OF 16 F DEWPOINT DEPRESSION AT THE SURFACE. A
SMALL POP FOR THIS EVENING LOOKS WARRANTED.

UPPER 40S STILL LOOKS GOOD FOR THE NORTHWEST MONDAY AND TUESDAY IN
SPITE OF THIS BEING UNDER SOME GUIDANCE NUMBERS. LOWS LOOK GOOD
SHORT TERM.

FOR TUESDAY UPPER TROUGH IS FORECAST TO DIG WELL SOUTH...TAKING MUCH
OF THE DYNAMICS INTO SOUTH CAROLINA. SURFACE LOW FORECAST TO NEAR
SAVANNAH TUESDAY EVENING. THICKNESS VALUES SAY SNOW IF ANYTHING
FALLS AND THAT IS THE QUESTION. ALPHANUMERIC NUMBERS SAY CHANCE POPS
BUT DYNAMICS IN THE MODELS ARE WEAK. HAVE SEEM MODELS THROW POPS IN
HIGH RELATIVE HUMIDITY AREAS WHERE THERE ARE LITTLE DYNAMICS. IF WE
DO GET ANYTHING IT WILL BE THE MOST NON OF NONEVENTS AS SUNSHINE
FORECAST MONDAY WITH UPPER 40S...SO NO ROAD IMPACT. THE MODEL
PAINTING AT MOST AROUND ONE TENTH LIQUID...AND HAVE SEEN HEAVIER
AMOUNTS THAN THAT BUST. WITH EVENT 48 HOURS OUT...CURRENT FORECAST
WILL DO.

WEDNESDAY NIGHT THROUGH SUNDAY: UPPER LOW SHIFTS OFFSHORE BY
WEDNESDAY NIGHT AND WILL CLEAR OUT CLOUDS WEST TO EAST. ON THE HEELS
OF DEPARTING LOW IS THE NEXT CLIPPER WHICH BRINGS AN UPPER TROUGH
THROUGH THURSDAY NIGHT... BUT A MOISTURE SOURCE IS LACKING AND MOST
FORCING GOES TO OUR NORTH... SO EXPECT JUST SOME CLOUDS.
PACIFIC-NORTHWEST SOURCE HIGH PRESSURE BUILDS IN FOR FRIDAY AND
SATURDAY. HIGH CENTER SITS OVERHEAD SAT MORNING YIELDING THE
COOLER OF THE TWO MORNINGS... AND BELOW NORMAL THICKNESSES ALONG
WITH ENSEMBLE MOS FROM 00Z GFS SUGGEST HIGHS A DEGREE OR TWO BELOW
NORMAL THURSDAY THROUGH SATURDAY. RETURN FLOW BEGINS IN EARNEST
SATURDAY NIGHT THROUGH SUNDAY AND WE SHOULD SEE A DECENT WARMING
SUNDAY TO 60 TO 65. NEXT UPPER TROUGH IS DEEPER AND FASTER ON THE
06Z GFS VERSUS BOTH THE 00Z GFS AND THE 00Z CANADIAN... ALTHOUGH IT
DOES HAVE SUPPORT FROM THE 06/12Z ECMWF. PREFER TO STICK WITH AN
INCREASE IN CLOUDS SUNDAY WITH NO POPS YET. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING ENTIRE CWA TIL 1030 PM.
&&

RA/MM
Hazardous weather outlook, Mar 7, 6:03 AM EST, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
603 AM EST SUN MAR 7 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-071102-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...DURHAM...
FAYETTEVILLE...FORT BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...
HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...
LEXINGTON...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
OXFORD...PITTSBORO...RAEFORD...RALEIGH...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON AND WINSTON-SALEM
603 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Mar 7, 7:19 PM EST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
719 PM EST SUN MAR 7 2004

NCZ007-021>024-038>040-080300-
ALAMANCE NC-CHATHAM NC-DAVIDSON NC-FORSYTH NC-GUILFORD NC-ORANGE NC-
PERSON NC-RANDOLPH NC-
INCLUDING THE CITIES OF...ASHEBORO...BURLINGTON...CHAPEL HILL...
GRAHAM...GREENSBORO...HIGH POINT...HILLSBOROUGH...LEXINGTON...
PITTSBORO...RANDLEMAN...ROXBORO...SILER CITY AND WINSTON-SALEM
719 PM EST SUN MAR 7 2004

...VERY STRONG WINDS ARE EXPECTED EARLY TONIGHT...

A COLD FRONT WILL MOVE EAST ACROSS THE NORTHERN PIEDMONTS THIS
EVENING...PRODUCING VERY STRONG GUSTY WINDS. WINDS GUSTING FROM 25
TO 35 MPH MAY BE EXPECTED FROM THE TRIAD AND LEXINGTON AREAS EAST.
SOME LOCATIONS AFFECTED INCLUDE ROXBORO...BURLINGTON...ASHEBORO...
SILER CITY...PITTSBORO...HILLSBOROUGH AND CHAPEL HILL.

SOME MINOR DAMAGE IS POSSIBLE...MAINLY DUE TO BROKEN TREE LIMBS. AS
SUCH...THERE MAY BE SCATTERED POWER OUTAGES AS WELL AS LIMB DEBRIS ON
THE ROADS. THE WINDS WILL DIMINISH TO 10 TO 20 MPH BY MIDNIGHT.
Local storm report, Mar 7, 7:51 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
751 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     NON-TSTM WND DMG 5 W SUMMERFIELD         36.20N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
            POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS

0735 PM     NON-TSTM WND DMG STOKESDALE              36.24N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.

0740 PM     NON-TSTM WND DMG RURAL HALL              36.23N 80.29W
03/07/2004                   FORSYTH            NC   TRAINED SPOTTER

            10 INCH TREE DOWN ON SKILLSVILLE ROAD

&&

MLM
Local storm report, Mar 7, 8:01 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND DMG MEBANE                  36.09N 79.28W
03/07/2004                   ALAMANCE           NC   AMATEUR RADIO

            SIDING BLOWN OFF A HOUSE

0745 PM     NON-TSTM WND DMG STOKESDALE              36.24N 79.98W
03/07/2004                   GUILFORD           NC   CO-OP OBSERVER

            LARGE TREES ON ROADS...SCATTERED POWER OPUTAGES

0745 PM     NON-TSTM WND DMG CONCORD                 35.41N 80.59W
03/07/2004                   CABARRUS           NC   CO-OP OBSERVER

            GUSTS EST AT 60 MPH...TREE LIMBS ON ROADS

0745 PM     NON-TSTM WND DMG RURAL HALL              36.23N 80.29W
03/07/2004                   FORSYTH            NC   AMATEUR RADIO

            6 TO 8 INCH DIAMETER TREES DOWN

0740 PM     NON-TSTM WND DMG RURAL HALL              36.23N 80.29W
03/07/2004                   FORSYTH            NC   TRAINED SPOTTER

            10 INCH TREE DOWN ON SKILLSVILLE ROAD

0735 PM     NON-TSTM WND DMG STOKESDALE              36.24N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN ON HIGHWAY 68...POWER LINES DOWN.

0735 PM     NON-TSTM WND GST SUMMERFIELD             36.20N 79.89W
03/07/2004  0 MPH            GUILFORD           NC   CO-OP OBSERVER

            SPOTTER REPORTS WIND GUST TO 52.8 MPH

0735 PM     NON-TSTM WND DMG 5 W SUMMERFIELD         36.20N 79.98W
03/07/2004                   GUILFORD           NC   TRAINED SPOTTER

            ESTIMATED 50 TO 60 MPH WIND...NUMEROUS TREES DOWN WITH
            POWER OUTAGES AND SHINGLES BLOWN OFF ROOFS

0735 PM     NON-TSTM WND DMG JAMESTOWN               36.00N 79.93W
03/07/2004                   GUILFORD           NC   CO-OP OBSERVER

            GUSTS EST AT 60 MPH...TREES DOWN

&&

SGY
Local storm report, Mar 7, 8:26 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
826 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0817 PM     NON-TSTM WND DMG ROBBINS                 35.43N 79.58W
03/07/2004                   MOORE              NC   AMATEUR RADIO

            WIND GUSTS ESTIMATED AT 55 OR GREATER, POWER OUTAGES

0815 PM     NON-TSTM WND DMG HENDERSON               36.32N 78.41W
03/07/2004                   VANCE              NC   CO-OP OBSERVER

            STRONG WINDS AND POWER OUTAGES

0750 PM     NON-TSTM WND GST 8 NW RALEIGH            35.90N 78.76W
03/07/2004  0 MPH            WAKE               NC   CO-OP OBSERVER

            GUST TO 43 MPH NEAR PAGE ROAD AND I-40.

&&

SGY
Local storm report, Mar 7, 8:35 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
835 PM EST SUN MAR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0750 PM     NON-TSTM WND DMG ASHEBORO                35.72N 79.81W
03/07/2004                   RANDOLPH           NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN WITH POWER OUTAGES

0755 PM     NON-TSTM WND DMG MEBANE                  36.09N 79.28W
03/07/2004                   ALAMANCE           NC   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND - SIDING TORN OFF A HOME...TREES
            AND POWER LINES DOWN.

0755 PM     NON-TSTM WND DMG GRAHAM                  36.06N 79.39W
03/07/2004                   ALAMANCE           NC   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUSTS...NUMEROUS LARGE TREES
            DOWN...POWER OUTAGES IN GRAHMAM AND BURLINGTON.

0755 PM     NON-TSTM WND DMG ROXBORO                 36.40N 78.98W
03/07/2004                   PERSON             NC   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND...NUMEROUS TREE AND POWER OUTAGES.

0755 PM     NON-TSTM WND DMG ROXBORO                 36.40N 78.98W
03/07/2004                   PERSON             NC   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND...NUMEROUS TREE AND POWER OUTAGES.

&&

MLM

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 8:08 PM ESTSevere Thunderstorm WarningRAHWake37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.